Alert archive / California / Wind Advisories in 2019

Wind Advisory 7, NWS Phoenix, AZ

March 7, 2019Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Mar 7, 2019, 8:34 PM PST for Imperial County, Riverside County, San Bernardino County, California. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 8:34 PM PST (04:34 UTC)
Expired
Mar 8, 2019, 8:00 PM PST
In force
23 hr
Issued by
NWS Phoenix, AZ

Counties Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS75 KPSR 080434
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
934 PM MST Thu Mar 7 2019

CAZ562-090400-
/O.NEW.KPSR.WI.Y.0007.190308T0434Z-190309T0400Z/
Imperial County Southwest-
834 PM PST Thu Mar 7 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST FRIDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 8 PM PST Friday.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Tonight through Friday night.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. Winds will be strongest along I-8
  near Myer Creek, Mountain Springs Road and Mountain Springs
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
4 follow-up statements
261 
WWUS75 KPSR 080712
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1212 AM MST Fri Mar 8 2019

CAZ563-566-567-081915-
/O.EXA.KPSR.WI.Y.0007.000000T0000Z-190309T0400Z/
Salton Sea-Imperial County West-Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
1112 PM PST Thu Mar 7 2019

...WIND ADVISORY IN EFFECT UNTIL 8 PM PST FRIDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect until 8 PM PST Friday.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Tonight through Friday night.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Areas of blowing
  dust and sand will be possible which will add to the driving
  difficulty. Very minor tree damage possible. Lightweight, 
  unsecured objects may become airborne.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-081915-
/O.CON.KPSR.WI.Y.0007.000000T0000Z-190309T0400Z/
Imperial County Southwest-
1112 PM PST Thu Mar 7 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST FRIDAY...

* WINDS...West 25 to 35 mph with gusts up to 55 mph.

* TIMING...Tonight through Friday night.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Areas of blowing
  dust and sand will be possible which will add to the driving
  difficulty. Lightweight, unsecured objects may become airborne.
  Minor tree damage possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
302 
WWUS75 KPSR 081128
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
428 AM MST Fri Mar 8 2019

CAZ560-082330-
/O.EXB.KPSR.WI.Y.0007.190308T1800Z-190309T0400Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
328 AM PST Fri Mar 8 2019

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PST
THIS EVENING...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 10 AM this morning to 8 PM PST
this evening.

* WINDS...West 20 to 30 mph with gusts up to 45 mph.

* TIMING...Tonight through Friday night.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles such as motor homes traveling along roads with 
  crosswinds. Light, unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-563-566-567-082330-
/O.CON.KPSR.WI.Y.0007.000000T0000Z-190309T0400Z/
Imperial County Southwest-Salton Sea-Imperial County West-
Imperial Valley-
Including the cities of Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
328 AM PST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WINDS...West 20 to 30 mph with gusts of 40 to 50 mph.

* TIMING...Tonight through Friday night.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Occasional
  blowing dust and sand is possible as well. Lightweight, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
711 
WWUS75 KPSR 082241
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
341 PM MST Fri Mar 8 2019

CAZ560-562-563-566-567-090400-
/O.CON.KPSR.WI.Y.0007.000000T0000Z-190309T0400Z/
Joshua Tree NP West-Imperial County Southwest-Salton Sea-
Imperial County West-Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
241 PM PST Fri Mar 8 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PST THIS EVENING...

* WINDS...West 15 to 30 mph with gusts of 45 mph.

* TIMING...Through tonight.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Occasional 
  blowing dust and sand is possible as well. Lightweight, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
890 
WWUS75 KPSR 090353
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
853 PM MST Fri Mar 8 2019

CAZ560-562-563-566-567-090500-
/O.EXP.KPSR.WI.Y.0007.000000T0000Z-190309T0400Z/
Joshua Tree NP West-Imperial County Southwest-Salton Sea-
Imperial County West-Imperial Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Desert Shores, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
753 PM PST Fri Mar 8 2019

...WIND ADVISORY WILL EXPIRE AT 8 PM PST THIS EVENING...

Winds have weakened across much of the advisory area. However,
localized wind gusts to 40 mph may continue across far southwest 
Imperial County, but remain below advisory thresholds. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 7, 12:51 PM PST, 7 hours 43 minutes earlier.

Area forecast discussion, Mar 7, 12:51 PM PST, 7 hours 43 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
Issued by National Weather Service Tucson AZ
151 PM MST Thu Mar 7 2019

.SYNOPSIS...
A cooling trend will continue into the weekend as a weak system
moves through the area on Friday with chances of light showers mainly
over the high terrain north and east of Phoenix. Beginning Friday,
highs are expected to only reach the middle to upper 60s over the
lower deserts. After a dry weekend, a stronger weather system will
bring much better rain and snow chances early next week and continued
cool temperatures.

&&

.DISCUSSION...
An abundance of high cloud cover continues to stream across the area
in moist southwest flow in advance of an approaching system. This
system will drive across Arizona later Friday with precipitation
generally being limited to the higher terrain north and east of the
Phoenix area. Another noticeable change will be the cooler
temperatures that will be associated with this storm with highs on
Friday running about 6 degrees cooler than average. Locally breezy
southwest to west winds will also occur in advance of this system.

We will have a break in the action with a dry weekend expected area
wide. The cool temperatures will linger through Saturday with highs
warming back to near normal Sunday afternoon.

The quiet weather will be short lived as next week will be rather
active thanks to a series of cool storm systems impacting the
region. The initial system thickens the cloud cover Sunday night
with showers developing mainly over the higher terrain later that
night. This is a rather deep (cool) and slow moving storm system
which will result in off and on precipitation Monday through Tuesday.
High temperatures will be held to the lower and mid 60s for Phoenix
and the lower deserts with snow levels dropping as low as 5000 feet.

Then models continue to suggest that a second fairly deep storm
system will swing through the mean trough position for another round
of precipitation Wednesday and Wednesday night with snow levels
potentially up to 1000 feet lower. While models are consistent in
indicating a system moving through the mean trough with cool
conditions continuing, at this time there remains some variance in
the depth of the system and amount of precipitation produced.
Therefore only minimal tweaks were made to the forecast beyond
Tuesday but that system will need to be watched and adjustments are
likely as the time draws nearer.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Expect BKN-OVC cirrus today and tonight as a weather system
approaches and moves into the forecast area. Also anticipate FEW-
SCT cumulus this afternoon and tonight (could possibly see local
cigs - especially over higher terrain. Gradual clearing from west to
east will occur Friday afternoon. Aloft, expect moderate to strong
southwest-westerly winds. Sfc winds will follow familiar diurnal
patterns for the most part at less than 12 kts this evening until a
modest front moves through tonight (after 08/08Z) which will cause
atypical southwest winds to redevelop at an atypical time. Sfc winds
Friday continue out of the southwest at 10-15 kts with a few gusts
to around 20 kts after 08/21Z.

Southeast California/Southwest Arizona including KIPL and KBLH:

Expect SCT-BKN cirrus today and this evening as a weather system
approaches the forecast area. Also anticipate FEW-SCT cumulus into
tonight (could possibly see local cigs near higher terrain). Aloft,
expect moderate to strong southwest-westerly winds. Breezy sfc winds
out of the southwest continue into early this evening with gusts of
25-30 kts (locally higher over/near the Imperial Valley). Could
possibly see occasional blowing dust but confidence too low to put
vis restrictions in the TAFs. Gusts diminish overnight but sustained
winds remain elevated at around 10-15 kts overnight into Friday
morning. Speeds increase again Friday afternoon to 14-18 kts with
gusts again in the 25-30 kt range.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday: Expect a dry weekend with a short
lived modest warming trend. Winds will be light on Saturday with
some localized breeziness Sunday. Then, a couple of weather
systems bring rain chances across the forecast area Monday and
Tuesday ending from west to east on Wednesday. Anticipate storm
total amounts of 1-1.5 inches over the higher terrain of south-
central AZ with less than half that over the lower deserts of south-
central AZ and even less further west. Temperatures will remain
below normal and it will be breezy at times. Humidities decrease
over the weekend then trend up Monday before trending down again
from west to east on Wednesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Cerniglia
AVIATION...Carpenter
FIRE WEATHER...Carpenter

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.